Even more bad news on supplements: testosterone treatment linked to heart attacks

Posted on by admin

Screen Shot 2014-01-10 at 2.30.15 PMPerhaps there isn’t a better alternative for men living with low testosterone levels after all.  Hormone treatments that boost T levels may increase the risk of heart attacks, a new study finds.  

The study, published in PLoS ONE, tracked more than 56,000 middle-aged and older men for two years. Researchers at UCLA analyzed the rate of heart attacks among the men prior to and three months following a testosterone treatment.  The results are startling: men over 65, who have been diagnosed with heart disease, were twice as likely to experience a heart attack after 3 months of treatment compared to men who did not receive the supplement. Worse yet: in men younger than 65 with history of heart disease, the risk nearly tripled.  Researchers did not find greater cardiac risk in younger males without a history of heart disease.

This is hardly breaking news. In the last few years, several studies, including one from the New England Journal of Medicine have pointed to cardiac problems related to testosterone treatments.  And yet, sales of the hormone treatments have soared in the last decade, largely due to persuasive marketing and warnings of diminishing energy and libido among men. The treatment is FDA-approved in men with low testosterone levels, which naturally decline with age. But some  findings suggest that many men who are prescribed testosterone do not have their levels tested, thus countering physicians’ guidelines.

The latest study is the first of its kind to examine a large population which could prompt further investigation from the FDA.  “We will communicate any new safety information on testosterone products when our reviews of all new information have been completed,” FDA Spokeswoman Andrea Fischer said.

It is unclear whether the drug itself— which carries no warning label regarding cardiac risks — is directly to blame for the increased risk, or perhaps  increased sexual activity and other strenuous behavior plays a role, given that the drug may boost energy and sex drive.   

ACSH’s Dr. Gil Ross added this: “Men who are a bit ‘under the weather’ in terms of general joie d’vivre, especially in the sexual performance and satisfaction areas, are highly vulnerable to the siren song of ‘Low-T’, a disease largely crafted by the drug industry. Surely men’s T-levels decline as they…OK, we…age. Is that a disease warranting treatment? And while taking testosterone supplements, finding themselves full of vim and vigor: is that due to the treatment, or to their belief in the treatment? Who knows. But we do know one thing is likely: older men with heart histories should reconsider adding ‘T’ to the medications. The extra vigor may come at a tremendous cost.”

 

Print Friendly
Share this articleShare on FacebookTweet about this on TwitterShare on Google+Pin on PinterestShare on RedditShare on TumblrShare on StumbleUponShare on LinkedInEmail this to someone

  • ACSH DISPATCH

    Subscribe to our daily dose of
    news & views - right to your inbox!
    * = required field
  • Explore Topics

    vaccines Cigarettes obesity CDC BPA breast cancer cancer e-cigarettes electronic cigarettes stroke Chemophobia tobacco GMO e-cigs FDA smoking heart attack GMOs vaping DDT
  • ACSH Monthly Archives